Hail, Sioux
- When
- July 19, 6:28 PM MST to 6:30 PM MST
- Where
- Sioux County, 9 mi N of Harrison
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -103.870
Some as big as half dollars.
Several strong storms developed over east central Wyoming and moved into portions of the Nebraska Panhandle early Monday evening, but did not produce large hail. The storm which eventually became a prolific hail-producing supercell rapidly developed over central Niobrara County and tracked east-southeast into northern Sioux County where it deposited quarter and half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Several strong storms developed over east central Wyoming and moved into portions of the Nebraska Panhandle early Monday evening, but did not produce large hail. The storm which eventually became a prolific hail-producing supercell rapidly developed over central Niobrara County and tracked east-southeast into northern Sioux County where it deposited quarter and half dollar size hail. The stom then intensified and accelerated southeast across southern Dawes and eastern Box Butte counties before exiting into LBF's CWA. It generated several reports of large hail ranging from ping pong ball to baseball size. A residence just northeast of Marsland in Dawes County sustained window damage on its north side. This storm also generated several TBSS signatures, and at one time produced 140 knots of storm top divergence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 19, 2:15 PM MST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 315 PM MDT MON JUL 19 2010 .UPDATE...UPDATED FIRE WEATHER SECTION. && .FIRE WEATHER...CANCELLED RED FLAG WARNING FOR ALL BUT THE LOWER ELEVATIONS OF CARBON COUNTY. RED FLAG CRITERIA HAVE NOT BEEN MET AND ARE NOT EXPECTED TO BE MET AS PREVIOUSLY THOUGHT. GUSTY WINDS WILL OCCUR WITH THUNDERSTORMS MOVING THROUGH THE AREA...BUT ARE NOT EXPECTED TO PERSIST. && .PREV DISCUSSION... /ISSUED 230 PM MDT MON JUL 19 2010/ SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT ZONAL FLOW WILL OCCUR ACROSS THE AREA OVERNIGHT AND A FAST MOVING DISTURBANCE WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE CWA THIS EVENING. THIS DISTURBANCE WILL HELP TO KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME NORTHERN NEB PANHANDLE...WITH ISOLATED THUNDERSTORMS ACROSS THE REST OF THE AREA. A FEW STORMS COULD BE SEVERE AROUND THE CDR AREA AND NORTH WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT. THE ISOLATED STORMS ACROSS THE REST OF THE AREA ARE NOT EXPECTED TO BE SEVERE...BUT SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGER CELLS. SURFACE WINDS WILL SHIFT TO THE N TO NE TONIGHT AS A COOL FRONT MOVES SOUTH ACROSS THE CWA. ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE AREA AFTER MIDNIGHT...THEN LOWER CLOUDS AND FOG WILL MOVE INTO THE AREA BEHIND THE FRONT BY EARLY MORNING AND WILL OCCUR MAINLY EAST OF THE LARAMIE RANGE. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE WY PORTION OF THE CWA TUES AFTERNOON AND EVENING...WITH ISOLATED STORMS IN THE NEB PANHANDLE. LIS WILL BE FROM -2 TO -3 EAST OF THE LARAMIE RANGE...WITH CAPES OVER 1000 J/KG ALONG THE CO BORDER. CAPE VALUES ELSEWHERE WILL BE FROM 500 TO 750 J/KG SO SEVERE STORMS LOOK UNLIKELY AT THIS POINT. HIGH TEMPERATURES WILL BE AROUND NORMAL ON TUESDAY. LONG TERM...WEDNESDAY THROUGH MONDAY... MODELS IN FAIRLY GOOD AGREEMENT OVERALL WITH THE EXPECTED UPPER PATTERN BUT DIFFER ON INDIVIDUAL FEATURES. BASICALLY AREA WILL REMAIN ON NORTHERN FRINGE OF UPPER HIGH CENTERED OVER THE SOUTHERN PART OF THE COUNTRY. THIS UPPER HIGH WILL SHIFT MORE TOWARDS THE SOUTHEAST PART OF THE COUNTRY DURING THE MID PART OF THE WEEK WHICH WILL ALLOW FOR ENHANCED MONSOONAL MOISTURE TO RIDE UP OVER THE REGION. MEANWHILE UPPER TROF EXPECTED TO MOVE EAST ACROSS THE NORTHERN TIER STATES WEDS THRU THURSDAY AND SHOULD ENHANCE CONVECTION ACROSS THE CWA. SOME DRYING EXPECTED LATE IN THE WEEK THROUGH THE WEEKEND AS UPPER RIDGE AXIS NOSES WESTWARD AND ACTS TO SHUT OFF BETTER MOISTURE BUT SHOULD SEE A RETURN OF MOISTURE BY EARLY NEXT WEEK AS UPPER HIGH SHIFTS EAST AGAIN. TEMPERATURES WILL REMAIN NEAR TO SOMEWHAT ABOVE NORMAL OVERALL DURING THIS PERIOD. AVIATION...18Z TAFS. VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THIS EVENING. THE ONLY EXCEPTION WILL BE IN AND NEAR THUNDERSTORMS WHERE BRIEF MVFR CONDITIONS WILL BE POSSIBLE. GUSTY SURFACE WINDS WILL OCCUR ALONG AND WEST OF THE LARAMIE RANGE THROUGH THIS AFTERNOON. LO CIGS AND VSBYS WILL DEVELOP EAST OF THE LARAMIE RANGE AFTER MIDNIGHT TONIGHT AND WILL CONTINUE UNTIL MID MORNING ON TUES. THIS WILL RESULT IN IFR CONDITIONS IN THIS AREA DURING THIS TIME. FIRE WEATHER...WILL KEEP RED FLAG WARNING GOING THROUGH AT LEAST MID AFTERNOON. CONDITIONS OVER THE DISTRICT HAVE NOT MET RED FLAG CRITERIA YET...BUT MAY FOR A COUPLE HOURS THIS AFTERNOON. WIND SPEEDS IN AREAS WITH LOW RH HAVE NOT BEEN THAT STRONG AND THE AREAS WITH STRONG WINDS HAVE NOT HAD LOWER HUMIDITIES. WILL CONTINUE TO MONITOR THROUGH THE LATE AFTERNOON. RHS WILL BE CONSIDERABLY HIGHER ON TUES AS A COOLER AIR MASS MOVES OVER THE DISTRICT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...RED FLAG WARNING UNTIL 7 PM MONDAY FOR WYZ104-WYZ109-WYZ110. NE...NONE. && SHORT TERM/AVIATION... LONG TERM...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1004 AM MDT MON JUL 19 2010 WYZ101>119-201615- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1004 AM MDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WEST WINDS ARE EXPECTED TO INCREASE THROUGH THE MORNING HOURS AND BECOME QUITE GUSTY THIS AFTERNOON. THESE WINDS...COMBINED WITH LOW AFTERNOON HUMIDITIES AND HOT TEMPERATURES...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT SMALL HAIL AND WIND GUST UP TO 50 MPH MAY OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THIS WEEK AS SUBTROPICAL MOISTURE MOVES INTO THE ROCKY MOUNTAIN REGION. LOW PRESSURE MOVING IN FROM THE SOUTHWEST WILL INTERACT WITH THIS MOISTURE TUESDAY AND WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING. AREAS ALONG AND EAST OF A LINE FROM DOUGLAS TO CHEYENNE WILL BE THE MOST LIKELY AREA TO EXPERIENCE THESE SEVERE THUNDERSTORMS. LARGE HAIL... DAMAGING WINDS AND HEAVY RAINFALL LEADING TO FLASH FLOODING WILL BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-201615- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1004 AM MDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE ACROSS THE EXTREME NORTHERN NEBRASKA PANHANDLE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS BEING THE MAIN THREAT. ELSEWHERE...THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THIS WEEK AS SUBTROPICAL MOISTURE MOVES INTO THE ROCKY MOUNTAIN REGION. LOW PRESSURE MOVING IN FROM THE SOUTHWEST WILL INTERACT WITH THIS MOISTURE TUESDAY AND WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL LEADING TO FLASH FLOODING WILL BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED ACROSS MOST OF THE AREA...BUT MAY BE NEEDED AROUND THE CHADRON AREA LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 537 PM MDT MON JUL 19 2010 NEZ002-200015- DAWES NE- 537 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 615 PM MDT... AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF AGATE DAM RESERVOIR...OR 25 MILES NORTHWEST OF CHADRON...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... CHADRON AIRPORT AROUND 605 PM MDT. CHADRON AROUND 610 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 616 PM MDT MON JUL 19 2010 NEZ002-095-200130- DAWES NE-NORTH SIOUX NE- 616 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SIOUX AND NORTHERN DAWES COUNTIES UNTIL 730 PM MDT... AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 24 MILES WEST OF CHADRON...AND NEAR THE CHADRON AIRPORT...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 631 PM MDT MON JUL 19 2010 NEZ095-WYZ102-200130- NIOBRARA COUNTY WY-NORTH SIOUX NE- 631 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHEASTERN NIOBRARA AND NORTHWESTERN SIOUX COUNTIES UNTIL 730 PM MDT... AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LANCE CREEK...OR 24 MILES NORTH OF LUSK...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 716 PM MDT MON JUL 19 2010 NEZ095-200200- NORTH SIOUX NE- 716 PM MDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 800 PM MDT... AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTH OF HARRISON...OR 24 MILES SOUTH OF EDGEMONT...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
9 hail. Local standard time, as filed.
Some as big as half dollars.
Golfball and larger. Broke windows on the north side of house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233978, 233979, 233980, 233981, 233982, 233983, 233984, 233985, 233986.